A Day in the Life of a Fulbright Korea ETA

CAM00099I often write about my experiences in Korea, especially the more remarkable or personally noteworthy moments. However, I don’t often share the realities of life as an ETA—my daily routines, work, and recreation. It’s important to realize that although there are English Teaching Assistantships around the world under the Fulbright moniker, each is administered independently by one of 50 bi-national commissions or, in countries with a smaller program presence, by the Public Affairs section of the respective U.S. Embassy. In Korea, the Korean-American Educational Commission coordinates all aspects of the Fulbright Program in concert with the individual provincial offices of education. Across the world, we may all be Fulbright ETAs, but in practice that makes for very different experiences.

For Fulbright Korea, the ETA program is split into two groups: Elementary English Teaching Assistant, which means that you work in an elementary school, and Secondary English Teaching Assistant, which means that you work in either a high or middle school–I teach in a middle school.

While Fulbright refers to us as English Teaching “Assistants,” most of us in Korea, including myself, are in charge of our own classrooms. In most cases, we have Korean co-teachers, but they are mostly there to observe and step in if something gets out of hand—this, of course, depends on the school.

What follows is a timeline of my average day at school, though it often changes!

7:00 am – My alarm goes off. If that doesn’t get me out of bed, my host mom’s struggle to get my brother up usually does.

7:10 am – My host mother, brother, sister, and I eat breakfast. On some days, it’s as extensive as rice, kimchi, and dok-mandu-guk, a kind of rice cake and dumpling soup, while others it’s as simple as a few steamed rice cakes served with sesame oil to dip them in.

7:40 am – My host mother drives my host sister to her high school, which is on the other side of town. My host brother usually tries to sneak in a few extra minutes of sleep.

8:00-8:15 am – I go through my lessons one more time after getting dressed, making sure that all of my PowerPoints, worksheets, and other documents are on my flash drive and ready to go.

8:15 am – My host brother and I leave for school. High-rise apartment buildings surround Gakri Middle School and I live in one them. It’s just a short 5-minute walk to school—I’m lucky in this regard, as I probably have one of the shortest commutes of any ETA in Korea.

8:20ish – I join the sea of students and teachers heading towards the school gates. Once inside, I change into my slippers (we don’t wear shoes inside school) and head up to my office in the fourth floor gyomushil (teacher’s room). I share this teacher’s room with five other teachers, one of which is my Fulbright co-teacher.

8:30 am – Students at Gakri Middle School have 30 minutes of homeroom. During this time, I make my final preparations for the day, usually checking messages and printing out worksheets, as well as setting up the projector in my classroom.

9:00 am-12:30 pm – Now come the first four periods of the day, each running 45 minutes long with a ten-minute break in between. I generally teach 4 to 6 classes a day, so how busy my morning is varies. My classes range from between 15 to 35 students, while I act as the primary instructor. My pedagogy varies from using PowerPoint, worksheets, activities, and, of course, playing lots of games to keep my students speaking English. If I’m not teaching, I’m either setting up my classroom for my next group of students or in the gyomushil. If I have all my lessons planned, I might work on a blog post, talk with my co-teachers, do some reading or studying, or catch up with fellow ETAs online. I usually drink an absurd amount of green tea or Korean instant coffee during this time, too.

12:30-1:45 pm – Lunch! Compared to the 30-minutes I had during middle and high school, the 1-hour and 15 minutes of freedom that students have hear seems insane. Then again, this is the only free time that the students have. All members of the school community eat in one large cafeteria, although the teachers get a separate food line from the students. The meal generally consists of rice, kimchi, some kind of meat, pickled vegetable, stew, and sometimes dessert. Taste depends on the day, but generally, it’s pretty good and much more varied than American school lunches. Teachers all eat together, although it’s a time more for eating than conversation.

After eating, students usually go play outside. Occasionally I’ll play basketball with some of my students, practice volleyball with the teachers (do not underestimate the abilities of 60-year old Korean men!), and walk around campus interacting with students.

1:45-3:25 pm – Two more class periods!

3:25-3:45 pm – Cleaning time! At Korean schools, the students act as the janitors. During this 20-minute period, students clean the classrooms, bathrooms, and teacher’s rooms. It was strange at first, but now I’m surprisingly used to it. Moreover, it gives some ownership of the school to the students.

3:45-4:30 pm – Final regular class period of the day!

5:00 pm – If there’s no after-school class, I head back to my home stay. On Thursdays, I stop by the market in the apartment complex and chat with students or buy them some snacks, ranging from tteokbokki (spicy rice cakes) to bungeoppang (fish-shaped bread filled with red bean paste).

7:30 pm – Dinner with my host family, although usually my host sister is still at school studying. My host father lives in Seoul during the week because of his job.

8:30 pm-12:30 am – Downtime. Studying Korean, planning lessons reading, skyping with friends and family back home, editing and reviewing pieces for the Fulbright Korea Infusion (the official publication of the Korean-American Educational Commission), blogging, researching graduate programs, and, when the kids aren’t studying, hanging out with my host family!

12:30 am – Finally time to get some sleep. Meanwhile, my host siblings are generally studying until 1 or 2 am!

Obviously, even with my details, this is just one possible schedule. Korean schools are notorious for last-minute schedule changes, so ETAs have to be flexible.

On weekends, I often travel to Seoul, which is only 1 ½ hours by bus, go hiking in the foothills nearby, meet up with other Fulbright fellows across Korea, and occasionally volunteer with an orphanage in nearby Cheongju.

While there are good days and bad days, ultimately daily life at a Fulbright ETA in Korea is a rewarding and challenging experience. We stay busy!

Do you have questions about being an ETA in Korea? Post in the comments!

Photo by one of my students during Winter Camp!

Photo by one of my students during Winter Camp!

Advertisements

About Jonathan Rice

Fulbright Fellow, Pitzer College alum, and communicator passionate about telling stories that make an impact.

Posted on 03/05/2014, in Fulbright South Korea 2013-14 and tagged , , , , , , , , , , , , , . Bookmark the permalink. 1 Comment.

Your thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: